Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 161, NWS Wichita, KS

June 26, 2018Wilson County, Woodson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 26, 2018, 9:52 PM CDT for Wilson County, Woodson County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2018, 9:52 PM CDT (02:52 UTC)
Expired
Jun 26, 2018, 10:30 PM CDT
In force
38 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Wilson County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 142 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 925 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
925 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

796 
WUUS53 KICT 270252
SVRICT
KSC205-207-270330-
/O.NEW.KICT.SV.W.0161.180627T0252Z-180627T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
952 PM CDT TUE JUN 26 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wilson County in southeastern Kansas...
  Southwestern Woodson County in southeastern Kansas...

* Until 1030 PM CDT.

* At 952 PM CDT, a severe thunderstorm was located near Toronto, or 9
  miles southwest of Yates Center, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Toronto, Cross Timbers State Park, Toronto Lake and Batesville. 

# 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3768 9573 3772 9596 3790 9596 3783 9571
TIME...MOT...LOC 0252Z 300DEG 12KT 3780 9588 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
1 follow-up statement
048 
WWUS53 KICT 270326
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1026 PM CDT TUE JUN 26 2018

KSC205-207-270336-
/O.EXP.KICT.SV.W.0161.000000T0000Z-180627T0330Z/
Wilson KS-Woodson KS-
1026 PM CDT TUE JUN 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WILSON AND
SOUTHWESTERN WOODSON COUNTIES WILL EXPIRE AT 1030 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3768 9573 3772 9596 3790 9596 3783 9571
TIME...MOT...LOC 0326Z 300DEG 12KT 3775 9576 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:29 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 26, 6:29 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
629 PM CDT Tue Jun 26 2018

.SHORT TERM...(This evening through Friday night)
Issued at 342 PM CDT Tue Jun 26 2018

An upper level low is located over northeast Iowa this afternoon,
At the surface, a weak frontal boundary/trough extends from Iowa
southwest into southern Kansas. The cluster of thunderstorms that
developed ahead of this boundary earlier this morning continues to
push E/SE across our far eastern counties at this time. These
storms will continue to pose a damaging wind threat as they clear
the area.

In the wake of this activity, satellite and radar imagery show a
residual outflow boundary draped across parts of southern KS.
Recently, this boundary has shown signs of shifting NE as
southwesterly low/mid level flow ensues. At the same time, upper
level ridging is beginning to build in from the Four Corners
region. The question, then, is whether or not convection can
redevelop along this boundary. The better upper level forcing will
be east of the area, suggesting at least some subsidence in its
wake. This along with some mid level height rises may be enough to
keep a lid on any additional convection. That said, the increasing
low/mid level flow/warm air advection this evening combined with
at least some weak surface convergence along the boundary may be
just enough to allow a few thunderstorms to develop. For now,
we'll keep lower-end pops in the forecast to account for this
potential. If any storm were to develop, it would be in an
environment favorable for severe thunderstorms, primarily capable
of damaging wind and large hail. The key takeaway here, though,
is the threat of any redevelopment is very much conditional and
confidence remains low.

Beyond today, the main concern will continue to be the heat as the
upper level ridge continues to build east across the
Central/Southern Plains. Temperatures warming well into the 90s to
near 100 combined with dewpoints in the 70s will allow heat
indices to near or exceed 105 both Wednesday and Thursday
afternoons, especially east of I-135. For now, we will leave the
current area highlighted in the Heat Advisory as is as this is
where the best chance of seeing those higher dewpoints/heat
indices is. Increasing southwesterly winds may promote better
mixing by Thursday/Friday, with the threat of 105+ heat indices
being more focused across SE KS. After coordination with
surrounding offices, it was decided to extend the Advisory into
Thursday afternoon. However, the western tier of counties may be
able to be dropped from this advisory Thursday afternoon if the
somewhat lower dewpoints pan out. - Martin

.LONG TERM...(Saturday through Tuesday)
Issued at 342 PM CDT Tue Jun 26 2018

Medium range models continue to remain in good agreement regarding
the eastward shift of the upper ridge and the development of a WRN
US trough. This should lead to an increased risk of thunderstorms
over the weekend along with a subsequent decrease in temperatures
(albeit, slight). - Martin

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 627 PM CDT Tue Jun 26 2018

Isolated thunderstorms will continue to develop over eastern
Kansas for this evening then should gradually diminish after 06z.
Meanwhile VFR conditions will prevail across the region with
light south winds in the morning gradually increasing.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74 100  75 100 /  30   0   0   0
Hutchinson      73 100  75 101 /  10   0   0   0
Newton          73  98  75 100 /  10   0   0   0
ElDorado        72  97  74  97 /  20   0   0   0
Winfield-KWLD   74  99  75  97 /  30   0   0   0
Russell         70 102  74 104 /   0   0   0   0
Great Bend      70 101  74 102 /   0   0   0   0
Salina          71 102  76 105 /   0   0   0   0
McPherson       72 100  75 102 /  20   0   0   0
Coffeyville     75  96  75  96 /  30   0   0   0
Chanute         74  95  75  96 /  30   0   0   0
Iola            73  95  75  96 /  30   0   0   0
Parsons-KPPF    75  95  75  96 /  30   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM Wednesday to 8 PM CDT Thursday for
KSZ049-051>053-068>072-083-092>096-098>100.

&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...CDJ
Hazardous weather outlook, Jun 26, 9:46 PM CDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
946 PM CDT Tue Jun 26 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-280300-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
946 PM CDT Tue Jun 26 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe storms will affect south central and southeast Kansas tonight
with large hail up to two inches and damaging winds up to 70 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat indices are expected to climb to around 105 degrees both
Wednesday and Thursday afternoon and early evening. See latest heat
advisory for additional details. For Friday through Saturday,
afternoon heat indices will be around 100 degrees.

Storms will return to the forecast for Saturday night through
Monday as a cold front approaches the area. Strong storms look
possible with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed across mainly southern Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jun 26, 9:37 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
937 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HAIL             3 SSW VALLEY CENTER     37.80N 97.40W
06/26/2018  E2.50 INCH       SEDGWICK           KS   BROADCAST MEDIA

&&

MARTIN
Local storm report, Jun 26, 9:38 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
938 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HAIL             1 S MAIZE               37.76N 97.46W
06/26/2018  E1.25 INCH       SEDGWICK           KS   PUBLIC

            TWITTER REPORT OF HAIL JUST LARGER THAN
            QUARTERS SOUTH OF MAIZE.

&&

MARTIN
Local storm report, Jun 26, 9:40 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
940 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             MAIZE                   37.77N 97.46W
06/26/2018  E2.50 INCH       Sedgwick           KS   PUBLIC

            ESTIMATED VIA TWITTER PHOTO.

&&

ADK
Local storm report, Jun 26, 9:42 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
942 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     HAIL             COLWICH                 37.78N 97.54W
06/26/2018  E1.00 INCH       Sedgwick           KS   TRAINED SPOTTER

            60 MPH WINDS ACCOMPANIED THE HAIL.

&&

ADK
Local storm report, Jun 26, 9:45 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
945 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     TSTM WND GST     COLWICH                 37.78N 97.54W
06/26/2018  M62 MPH          SEDGWICK           KS   TRAINED SPOTTER

            SPOTTER MEASURED A 62 MPH WIND GUST NEAR
            COLWICH.

&&

MARTIN
Special weather statement, Jun 26, 9:48 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
948 PM CDT TUE JUN 26 2018

KSZ069-270345-
Butler KS-
948 PM CDT TUE JUN 26 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  East central Butler County in south central Kansas...

* Until 1045 PM CDT.

* At 946 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 14 miles
  west of Eureka to near El Dorado...and moving south at 15 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  El Dorado, Augusta, Leon, Rosalia, El Dorado Airport, Beaumont, El
  Dorado Lake and El Dorado State Park.

LAT...LON 3769 9700 3792 9694 3791 9652 3765 9653
TIME...MOT...LOC 0248Z 345DEG 13KT 3786 9654 3785 9692

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:07 PM CDTSevere Thunderstorm WarningICTGreenwood53 min
Jun 26, 7:12 PM CDTSevere Thunderstorm WarningICTGreenwood45 min
Jun 26, 7:13 PM CDTSpecial Weather StatementICTAllen47 min
Jun 26, 7:19 PM CDTTornado WarningICTGreenwood19 min
Jun 26, 7:28 PM CDTSevere Thunderstorm WarningICTButler62 min
Jun 26, 7:45 PM CDTSevere Thunderstorm WarningICTButler60 min
Jun 26, 7:45 PM CDTSevere Thunderstorm WarningICTAllen, Neosho60 min
Jun 26, 8:04 PM CDTAreal Flood WarningICTButler8 hr
Jun 26, 8:10 PM CDTSevere Thunderstorm WarningICTGreenwood33 min
Jun 26, 8:26 PM CDTSevere Thunderstorm WarningICTGreenwood49 min
Jun 26, 8:27 PM CDTTornado WarningICTButler48 min
Jun 26, 8:37 PM CDTSpecial Weather StatementICTWoodson23 min
Jun 26, 8:38 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick67 min
Jun 26, 8:49 PM CDTSevere Thunderstorm WarningICTButler56 min
Jun 26, 9:05 PM CDTSevere Thunderstorm WarningICTWilson, Woodson40 min
Jun 26, 9:25 PM CDTSevere Thunderstorm WarningICTButler65 min
Jun 26, 9:30 PM CDTSevere Thunderstorm WarningICTSedgwick60 min
Jun 26, 9:48 PM CDTSpecial Weather StatementICTButler57 min
Jun 26, 10:08 PM CDTSevere Thunderstorm WarningICTSedgwick67 min
Jun 26, 10:17 PM CDTAreal Flood WarningICTSedgwick4 hr
Jun 26, 10:31 PM CDTSevere Thunderstorm WarningICTSedgwick44 min
Jun 26, 10:32 PM CDTSpecial Weather StatementICTWilson28 min
Jun 26, 10:41 PM CDTSpecial Weather StatementICTButler34 min
Jun 26, 10:46 PM CDTSevere Thunderstorm WarningICTSumner59 min
Jun 26, 10:47 PM CDTSevere Thunderstorm WarningICTWilson25 min
Jun 26, 11:46 PM CDTSpecial Weather StatementICTSumner44 min
Jun 27, 12:27 AM CDTSevere Thunderstorm WarningICTSumner63 min
Jun 27, 1:13 AM CDTAreal Flood WarningICTSedgwick, Sumner9 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.